Alert archive / Louisiana / Wind Advisories in 2023

Wind Advisory 17, NWS Lake Charles, LA

December 9, 2023Jefferson County, Orange County, Texas; 12 parishes in Louisiana

NWS Lake Charles, LA issued this wind advisory at Dec 9, 2023, 3:00 PM CST for Jefferson County, Orange County, Texas; 12 parishes in Louisiana. It took effect at Dec 10, 2023, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2023, 3:00 PM CST (21:00 UTC)
In effect from
Dec 10, 2023, 12:00 AM CST
Expired
Dec 10, 2023, 12:00 PM CST
In force
12 hr
Issued by
NWS Lake Charles, LA

Counties Acadia Parish, LA, Avoyelles Parish, LA, Calcasieu Parish, LA, Cameron Parish, LA, Evangeline Parish, LA, Iberia Parish, LA, Jefferson Davis Parish, LA, Lafayette Parish, LA, Saint Landry Parish, LA, Saint Martin Parish, LA, St. Mary Parish, LA, Vermilion Parish, LA, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 65 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2023-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2023-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

506 
WWUS74 KLCH 092100
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
300 PM CST Sat Dec 9 2023

LAZ029-032-033-044-045-055-073-074-141>143-152>154-241>243-
252>254-TXZ515-516-615-616-101400-
/O.NEW.KLCH.WI.Y.0017.231210T0600Z-231210T1800Z/
Avoyelles-Evangeline-St. Landry-Lafayette-Upper St. Martin-
Lower St. Martin-West Cameron-East Cameron-Northern Calcasieu-
Northern Jefferson Davis-Northern Acadia-Upper Vermilion-
Upper Iberia-Upper St. Mary-Southern Calcasieu-
Southern Jefferson Davis-Southern Acadia-Lower Vermilion-
Lower Iberia-Lower St. Mary-Upper Jefferson-Northern Orange-
Lower Jefferson-Southern Orange-
Including the cities of Effie, Marksville, Bunkie, Cottonport, 
Simmesport, Mansura, Ville Platte, Beaver, St. Landry, Mamou, 
Reddell, Lawtell, Opelousas, Eunice, Lafayette, Breaux Bridge, 
Cade, St. Martinville, Stephensville, Johnson Bayou, Hackberry, 
Grand Lake, Klondike, Cameron, Creole, Grand Chenier, 
Rutherford Beach, De Quincy, Moss Bluff, Sulphur, Westlake, 
Vinton, Hathaway, Jennings, Topsy, Fenton, Welsh, Elton, Crowley,
Rayne, Branch, Church Point, Iota, Gueydan, Meaux, Kaplan, 
Maurice, New Iberia, Jeanerette, Morgan City, Centerville, 
Franklin, Patterson, Berwick, Bayou Vista, Lake Charles, Carlyss,
Bell City, Hayes, Iowa, Lake Arthur, Morse, Abbeville, 
Intracoastal City, Forked Island, Avery Island, Burns Point, 
Cypremort Point, Beaumont, China, Mauriceville, Nederland, 
Port Arthur, Sea Rim State Park, Sabine Pass, Orange, 
Bridge City, and Vidor
300 PM CST Sat Dec 9 2023

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST
SUNDAY...

* WHAT...North winds 20 to 25 mph with gusts up to 30 mph 
  expected.

* WHERE...Portions of central, south central and southwest 
  Louisiana and southeast Texas.

* WHEN...From midnight tonight to noon CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
128 
WWUS74 KLCH 100924
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
324 AM CST Sun Dec 10 2023

LAZ029-032-033-044-045-055-073-074-141>143-152>154-241>243-
252>254-TXZ515-516-615-616-101800-
/O.CON.KLCH.WI.Y.0017.000000T0000Z-231210T1800Z/
Avoyelles-Evangeline-St. Landry-Lafayette-Upper St. Martin-
Lower St. Martin-West Cameron-East Cameron-Northern Calcasieu-
Northern Jefferson Davis-Northern Acadia-Upper Vermilion-
Upper Iberia-Upper St. Mary-Southern Calcasieu-
Southern Jefferson Davis-Southern Acadia-Lower Vermilion-
Lower Iberia-Lower St. Mary-Upper Jefferson-Northern Orange-
Lower Jefferson-Southern Orange-
Including the cities of Effie, Marksville, Bunkie, Cottonport, 
Simmesport, Mansura, Ville Platte, Beaver, St. Landry, Mamou, 
Reddell, Lawtell, Opelousas, Eunice, Lafayette, Breaux Bridge, 
Cade, St. Martinville, Stephensville, Johnson Bayou, Hackberry, 
Grand Lake, Klondike, Cameron, Creole, Grand Chenier, 
Rutherford Beach, De Quincy, Moss Bluff, Sulphur, Westlake, 
Vinton, Hathaway, Jennings, Topsy, Fenton, Welsh, Elton, Crowley,
Rayne, Branch, Church Point, Iota, Gueydan, Meaux, Kaplan, 
Maurice, New Iberia, Jeanerette, Morgan City, Centerville, 
Franklin, Patterson, Berwick, Bayou Vista, Lake Charles, Carlyss,
Bell City, Hayes, Iowa, Lake Arthur, Morse, Abbeville, 
Intracoastal City, Forked Island, Avery Island, Burns Point, 
Cypremort Point, Beaumont, China, Mauriceville, Nederland, 
Port Arthur, Sea Rim State Park, Sabine Pass, Orange, 
Bridge City, and Vidor
324 AM CST Sun Dec 10 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...North winds 15 to 25 mph with gusts up to 35 mph.

* WHERE...Portions of central, south central and southwest 
  Louisiana and southeast Texas.

* WHEN...Until noon CST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
033 
WWUS74 KLCH 101800
NPWLCH

URGENT - WEATHER MESSAGE
National Weather Service Lake Charles LA
1200 PM CST Sun Dec 10 2023

LAZ029-032-033-044-045-055-073-074-141>143-152>154-241>243-
252>254-TXZ515-516-615-616-101900-
/O.EXP.KLCH.WI.Y.0017.000000T0000Z-231210T1800Z/
Avoyelles-Evangeline-St. Landry-Lafayette-Upper St. Martin-
Lower St. Martin-West Cameron-East Cameron-Northern Calcasieu-
Northern Jefferson Davis-Northern Acadia-Upper Vermilion-
Upper Iberia-Upper St. Mary-Southern Calcasieu-
Southern Jefferson Davis-Southern Acadia-Lower Vermilion-
Lower Iberia-Lower St. Mary-Upper Jefferson-Northern Orange-
Lower Jefferson-Southern Orange-
Including the cities of Effie, Marksville, Bunkie, Cottonport, 
Simmesport, Mansura, Ville Platte, Beaver, St. Landry, Mamou, 
Reddell, Lawtell, Opelousas, Eunice, Lafayette, Breaux Bridge, 
Cade, St. Martinville, Stephensville, Johnson Bayou, Hackberry, 
Grand Lake, Klondike, Cameron, Creole, Grand Chenier, 
Rutherford Beach, De Quincy, Moss Bluff, Sulphur, Westlake, 
Vinton, Hathaway, Jennings, Topsy, Fenton, Welsh, Elton, Crowley,
Rayne, Branch, Church Point, Iota, Gueydan, Meaux, Kaplan, 
Maurice, New Iberia, Jeanerette, Morgan City, Centerville, 
Franklin, Patterson, Berwick, Bayou Vista, Lake Charles, Carlyss,
Bell City, Hayes, Iowa, Lake Arthur, Morse, Abbeville, 
Intracoastal City, Forked Island, Avery Island, Burns Point, 
Cypremort Point, Beaumont, China, Mauriceville, Nederland, 
Port Arthur, Sea Rim State Park, Sabine Pass, Orange, 
Bridge City, and Vidor
1200 PM CST Sun Dec 10 2023

...WIND ADVISORY HAS EXPIRED...

Sustained wind speeds have decreased below Wind Advisory Criteria.
A few gusts to 25 MPH are still possible through the next few 
hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this wind advisory went out at Dec 9, 11:11 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Dec 9, 11:11 AM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1111 AM CST Sat Dec 9 2023

...New UPDATE, AVIATION, MARINE...

.UPDATE...

Wx map shows the southwest to northeast oriented strong cold front
moving through the ArkLaTex through Central Texas. Temperatures
ahead of the front, particularly across our region, are in the
mid to upper 70s, with dewpoints in the lower 70s. The Gulf
moisture being advected north by the south to south-southwest
winds around 10-15 mph. Behind the cold front, temperatures and
dewpoints in the 50s. Radar not showing much activity yet, with a
patch of showers off the South Central Louisiana coast. The Storm
Prediction Center continues a Marginal Risk (Level 1 of 5) across
parts of Southeast Texas and most of Louisiana, with the Slight
Risk (Level 2 of 5) over Central Louisiana parishes of Rapides,
Avoyelles, as well as northern Evangeline and St. Landry parishes.
The greatest threat of severe weather will be damaging winds,
although large hail and a possible tornado cannot be ruled out,
especially if any supercells develop ahead of the front in the
warm sector. NWS Lake Charles, LA will be doing a special 18z
sounding to further assist in the severe weather threat.

08/DML

&&

.SHORT TERM...
(Today through Monday night)
Issued at 330 AM CST Sat Dec 9 2023

Saturday morning surface analysis shows a cold front draped from
southern Missouri across north Texas, with an area of low pressure
situated along the front near the DFW region. Aloft, a large
longwave trough dominates the majority of the country, currently
extending from Minnesota to the Rio Grande Valley. Surface obs
across the region this morning show a very warm and moist airmass
overhead, with both temperatures and dewpoints in the 60s area-
wide.

The central CONUS mid/upper level trough will deepen and progress
eastward today. As it does so it will give the cold front to our
north a push south, with the front expected to make its way
through the forecast area this evening/tonight. Ahead of this
front, onshore flow will continue to advect moisture inland with dewpoints
forecasted to remain in the 60s to low 70s areawide today.
By this afternoon, increasing lift/instability associated with
the approaching front should begin to tap into the ample moisture
overhead to produce at least some isolated to scattered shower
activity in its advance. Then as the front draws closer this
evening into tonight convection should begin to increase in both
coverage and intensity. Along the boundary some strong storms will
be possible, with a Slight Risk (2 out of 5) of severe weather
outlined for our northern most CENLA parishes and a Marginal Risk
(1 out of 5) elsewhere. The main threat with these storms will be
damaging wind gusts however, some hail and an isolated tornado or
two cannot be ruled out particularly for the Slight Risk area.

Following the frontal passage tonight convection with come to an
end and strong north winds will develop advecting a much colder
and drier airmass into the region for the second half of the
weekend. Lows will fall into the 40s tomorrow morning, while
strong CAA will keep afternoon highs in the mid to upper 50s
areawide amid ample sunshine. Surface high pressure will then
settle overhead tomorrow afternoon into tomorrow night, allowing
winds to relax. This will provide ideal radiational cooling
conditions for Sun night/Mon morning, with lows expected to fall
into the 28-32 degree range for much of the region north of I-10,
with lows in the mid to upper 30s elsewhere. High pressure
overhead will then provide a pleasant and cool start to the work
week, with sunny skies and highs around 60 degrees expected
areawide for Monday.

17

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 330 AM CST Sat Dec 9 2023

Tuesday through Thursday, expect easterly/northeasterly flow as
strong sfc high pressure remains entrenched across the Ohio Valley.
This will also help keep plenty of clouds around and daytime highs
generally in the lower and middle 60s. Sfc winds may also be breezy
at times due to the pressure gradient across the region.

Late week and into the weekend, confidence is increasing of a more
active weather pattern across the Gulf Coast. However confidence is
low in details, as a closed low meanders east/northeast from the
desert SW. This may eventually result in cyclogenesis across the
western gulf with increasing precip chances. It will all be
dependent on how the closed low/trof ejects from the desert SW and
interaction with gulf moisture. We will keep an eye on this as it
comes into better focus into next week.

78

&&

.AVIATION...
(18Z TAFS)

SHRA expected to increase this afternoon over Acadiana. Expect
south southwest winds 10-14 kts with gusts over 20 kts. By 00z,
the cold front expected to be approaching AEX/BPT with a line of
+TSRA forming. Best chances of +TSRA with wind gusts around 20-35
kts: at AEX/BPT 23z-02z, LCH 00z-03z, LFT/ARA 02z-05z. Behind the
cold front, northwest winds around 17-19 kts with gusts 25-30 kts
expected overnight into Sunday. Ceilings will gradually lift
during the early morning hours, with clearing after daybreak.

08/DML

&&

.MARINE...

Moderate onshore winds will continue through this evening. A
strong cold front will move through the region tonight, bringing
widespread showers and thunderstorms along with the possibility
for severe wind gusts and frequent cloud to water lightning. The
main marine concern will be after the frontal passage from late
tonight through tomorrow as strong north winds and building seas
develop in its wake. Sustained winds near 25 to 30 knots with
gusts 35 to 40 knots can be expected across the coastal waters,
with slightly lower values across the coastal lakes and bays.
With the strong offshore flow, water will be pushed away from the
coast and low water conditions of -1.0 to -2.0 Mean Lower Low
Water can be expected for the coastal lakes and bays, with a Low
Water Advisory in effect. Conditions will begin to improve
tomorrow night as high pressure builds in behind the front with
rapidly decreasing winds and lowering seas expected as we head
into the work week.

08/DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  79  42  56  28 /  70  90   0   0
LCH  76  46  58  33 /  60  90   0   0
LFT  78  49  56  33 /  60  80   0   0
BPT  78  47  58  34 /  50  80   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory from 9 PM this evening to noon CST Sunday
     for GMZ430-432-435-436.

     Low Water Advisory from midnight tonight to noon CST Sunday for
     GMZ430-432-435-436.

     Gale Warning from 9 PM this evening to noon CST Sunday for
     GMZ450-452-455-470-472-475.

     Small Craft Advisory from noon to 9 PM CST Sunday for GMZ450-452-
     455-470-472-475.

&&

SHORT TERM...08
LONG TERM....78
AVIATION...08

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 5:05 PM CSTSpecial Weather StatementLCHTyler40 min
Dec 9, 5:13 PM CSTSevere Thunderstorm WarningLCHTyler32 min
Dec 9, 5:18 PM CSTSpecial Weather StatementLCHHardin27 min
Dec 9, 5:42 PM CSTSevere Thunderstorm WarningLCHJasper, Tyler48 min
Dec 9, 5:47 PM CSTSpecial Weather StatementLCHTyler43 min
Dec 9, 5:54 PM CSTSpecial Weather StatementLCHOrange36 min
Dec 9, 5:56 PM CSTSevere Thunderstorm WarningLCHJasper, Tyler49 min
Dec 9, 3:35 AM CSTGale WarningLCH32 hr
Dec 9, 3:35 AM CSTSmall Craft AdvisoryLCH44 hr
Dec 9, 10:00 AM CSTLow Water AdvisoryLCH26 hr
Dec 9, 5:20 PM CSTSpecial Weather StatementLCHVernon25 min
Dec 9, 5:35 PM CSTSevere Thunderstorm WarningLCHRapides, Vernon55 min

Nearby

Wind Advisories in Louisiana, 2023Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.